Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Reflected Brownian motion in a cone with radially homogeneous reflection field


Authors: Y. Kwon and R. J. Williams
Journal: Trans. Amer. Math. Soc. 327 (1991), 739-780
MSC: Primary 60J65; Secondary 35J99, 58G32, 60G44
MathSciNet review: 1028760
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work is concerned with the existence and uniqueness of a strong Markov process that has continuous sample paths and the following additional properties.

(i) The state space is a cone in $ d$-dimensions $ (d \geq 3)$, and the process behaves in the interior of the cone like ordinary Brownian motion.

(ii) The process reflects instantaneously at the boundary of the cone, the direction of reflection being fixed on each radial line emanating from the vertex of the cone.

(iii) The amount of time that the process spends at the vertex of the cone is zero (i.e., the set of times for which the process is at the vertex has zero Lebesgue measure).

The question of existence and uniqueness is cast in precise mathematical terms as a submartingale problem in the style used by Stroock and Varadhan for diffusions on smooth domains with smooth boundary conditions. The question is resolved in terms of a real parameter $ \alpha $ which in general depends in a rather complicated way on the geometric data of the problem, i.e., on the cone and the directions of reflection. However, a criterion is given for determining whether $ \alpha > 0$. It is shown that there is a unique continuous strong Markov process satisfying (i)-(iii) above if and only if $ \alpha < 2$, and that starting away from the vertex, this process does not reach the vertex if $ \alpha \leq 0$ and does reach the vertex almost surely if $ 0 < \alpha < 2$. If $ \alpha \geq 2$, there is a unique continuous strong Markov process satisfying (i) and (ii) above; it reaches the vertex of the cone almost surely and remains there. These results are illustrated in concrete terms for some special cases.

The process considered here serves as a model for comparison with a reflected Brownian motion in a cone having a nonradially homogeneous reflection field. This is discussed in a subsequent work by Kwon.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J65, 35J99, 58G32, 60G44

Retrieve articles in all journals with MSC: 60J65, 35J99, 58G32, 60G44


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1991-1028760-9
PII: S 0002-9947(1991)1028760-9
Keywords: Brownian motion, reflected, cone, diffusion, existence and uniqueness, submartingale problem, boundary, eigenvalue, Krein-Rutman
Article copyright: © Copyright 1991 American Mathematical Society